Alert archive / Michigan / Wind Advisories in 2013

Wind Advisory 3, NWS Gaylord, MI

April 19, 201322 counties in Michigan

NWS Gaylord, MI issued this wind advisory at Apr 19, 2013, 4:31 AM EDT for 22 counties in Michigan. It took effect at Apr 19, 2013, 8:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2013, 4:31 AM EDT (08:31 UTC)
In effect from
Apr 19, 2013, 8:00 AM EDT
Expired
Apr 20, 2013, 12:00 AM EDT
In force
16 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2013-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2013-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WWUS73 KAPX 190831
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
431 AM EDT FRI APR 19 2013

...VERY GUSTY WINDS DEVELOP TODAY...

.A STRONG LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTHERN GREAT
LAKES TODAY DRAGGING A STRONG COLD FRONT THROUGH THE STATE. BEHIND
THE FRONT...VERY GUSTY WINDS WILL DEVELOP ACROSS THE STATE TODAY...
ESPECIALLY THE LOWER PENINSULA...WITH SOUTHWEST TO WESTERLY WIND
GUSTS IN EXCESS OF 45 MPH EXPECTED.

MIZ016>036-041-042-200000-
/O.NEW.KAPX.WI.Y.0003.130419T1200Z-130420T0000Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
431 AM EDT FRI APR 19 2013

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING. 

HAZARDOUS WEATHER...

 * SUSTAINED SOUTHWEST TO WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP
   TO 45 MPH. 

IMPACTS...

 * POWER OUTAGES POSSIBLE

 * LARGE TREE LIMBS OR TREES MAY BE BROUGHT DOWN.

 * UNSECURED LIGHT-WEIGHT OBJECTS COULD BE DAMAGED BY THE WINDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
   HIGH PROFILE VEHICLES. USE EXTRA CAUTION. TO LEARN MORE...
   VISIT US ONLINE AT WEATHER.GOV/GAYLORD OR FIND US ON FACEBOOK 
   AND TWITTER. 

&&

$$

ADAM
4 follow-up statements
610 
WWUS73 KAPX 191513
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1113 AM EDT FRI APR 19 2013

...VERY GUSTY WINDS DEVELOP TODAY...

.A STRONG LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTHERN
GREAT LAKES TODAY DRAGGING A STRONG COLD FRONT THROUGH THE STATE.
BEHIND THE FRONT...VERY GUSTY WINDS WILL DEVELOP ACROSS THE STATE
THIS AFTERNOON...ESPECIALLY THE LOWER PENINSULA...WITH SOUTHWEST
TO WESTERLY WIND GUSTS IN EXCESS OF 45 MPH EXPECTED.

MIZ016>036-041-042-192315-
/O.CON.KAPX.WI.Y.0003.000000T0000Z-130420T0000Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
1113 AM EDT FRI APR 19 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

HAZARDOUS WEATHER...

 * SUSTAINED SOUTHWEST TO WEST WINDS OF 20 TO 30 MPH WITH GUSTS 
   UP TO 45 MPH. 

IMPACTS...

 * POWER OUTAGES POSSIBLE

 * LARGE TREE LIMBS OR TREES MAY BE BROUGHT DOWN.

 * UNSECURED LIGHT-WEIGHT OBJECTS COULD BE DAMAGED BY THE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
   HIGH PROFILE VEHICLES. USE EXTRA CAUTION. TO LEARN MORE... 
   VISIT US ONLINE AT WEATHER.GOV/GAYLORD OR FIND US ON FACEBOOK 
   AND TWITTER. 

&&

$$

JPB
024 
WWUS73 KAPX 192007
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT FRI APR 19 2013

...STRONG WIND GUSTS CONTINUE INTO THIS EVENING...

.LOW PRESSURE TRACKING EAST ACROSS LAKE SUPERIOR WILL CONTINUE TO
BRING STRONG SOUTHWEST TO WESTERLY WIND GUSTS TO MUCH OF NORTHERN
MICHIGAN THIS EVENING. WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED
THROUGH EARLY EVENING...WITH GUSTS OF 40 TO 50 MPH POSSIBLE
ACROSS THE STRAITS REGION THROUGH MIDNIGHT.

MIZ015-200400-
/O.EXB.KAPX.WI.Y.0003.000000T0000Z-130420T0400Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
407 PM EDT FRI APR 19 2013

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. 

HAZARDOUS WEATHER...

 * SUSTAINED WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

IMPACTS...

 * POWER OUTAGES POSSIBLE

 * LARGE TREE LIMBS OR TREES MAY BE BROUGHT DOWN.

 * UNSECURED LIGHT-WEIGHT OBJECTS COULD BE DAMAGED BY THE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
   HIGH PROFILE VEHICLES. USE EXTRA CAUTION. TO LEARN MORE... 
   VISIT US ONLINE AT WEATHER.GOV/GAYLORD OR FIND US ON FACEBOOK 
   AND TWITTER. 

&&

$$

MIZ016-017-019-200400-
/O.EXT.KAPX.WI.Y.0003.000000T0000Z-130420T0400Z/
EMMET-CHEBOYGAN-CHARLEVOIX-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...CHARLEVOIX
407 PM EDT FRI APR 19 2013

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. 

HAZARDOUS WEATHER...

 * SUSTAINED SOUTHWEST TO WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP
   TO 50 MPH.

IMPACTS...

 * POWER OUTAGES POSSIBLE

 * LARGE TREE LIMBS OR TREES MAY BE BROUGHT DOWN.

 * UNSECURED LIGHT-WEIGHT OBJECTS COULD BE DAMAGED BY THE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
   HIGH PROFILE VEHICLES. USE EXTRA CAUTION. TO LEARN MORE... 
   VISIT US ONLINE AT WEATHER.GOV/GAYLORD OR FIND US ON FACEBOOK 
   AND TWITTER. 

&&

$$

MIZ018-020>036-041-042-200000-
/O.CON.KAPX.WI.Y.0003.000000T0000Z-130420T0000Z/
PRESQUE ISLE-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ROGERS CITY...NORTHPORT...MANCELONA...
GAYLORD...ATLANTA...ALPENA...FRANKFORT...TRAVERSE CITY...
KALKASKA...GRAYLING...MIO...HARRISVILLE...MANISTEE...CADILLAC...
LAKE CITY...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...
STANDISH
407 PM EDT FRI APR 19 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

HAZARDOUS WEATHER...

 * SUSTAINED SOUTHWEST TO WEST WINDS OF 20 TO 25 MPH WITH GUSTS 35
   TO 45 MPH.

IMPACTS...

 * POWER OUTAGES POSSIBLE

 * LARGE TREE LIMBS OR TREES MAY BE BROUGHT DOWN.

 * UNSECURED LIGHT-WEIGHT OBJECTS COULD BE DAMAGED BY THE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
   HIGH PROFILE VEHICLES. USE EXTRA CAUTION. TO LEARN MORE... 
   VISIT US ONLINE AT WEATHER.GOV/GAYLORD OR FIND US ON FACEBOOK 
   AND TWITTER. 

&&

$$

JPB
668 
WWUS73 KAPX 200001
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
801 PM EDT FRI APR 19 2013

...STRONG WIND GUSTS CONTINUE INTO THIS EVENING OVER FAR NORTHERN 
LOWER AND EASTERN UPPER MICHIGAN...

.LOW PRESSURE TRACKING EAST ACROSS LAKE SUPERIOR WILL CONTINUE TO
BRING STRONG SOUTHWEST TO WESTERLY WIND GUSTS TO MUCH OF NORTHERN
MICHIGAN THIS EVENING. WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED
THROUGH EARLY EVENING...WITH GUSTS OF 40 TO 50 MPH POSSIBLE
ACROSS THE STRAITS REGION THROUGH MIDNIGHT.

MIZ018-020>036-041-042-200115-
/O.EXP.KAPX.WI.Y.0003.000000T0000Z-130420T0000Z/
PRESQUE ISLE-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ROGERS CITY...NORTHPORT...MANCELONA...
GAYLORD...ATLANTA...ALPENA...FRANKFORT...TRAVERSE CITY...
KALKASKA...GRAYLING...MIO...HARRISVILLE...MANISTEE...CADILLAC...
LAKE CITY...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...
STANDISH
801 PM EDT FRI APR 19 2013

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

$$

MIZ015>017-019-200400-
/O.CON.KAPX.WI.Y.0003.000000T0000Z-130420T0400Z/
MACKINAC-EMMET-CHEBOYGAN-CHARLEVOIX-
INCLUDING THE CITIES OF...ST. IGNACE...PETOSKEY...CHEBOYGAN...
CHARLEVOIX
801 PM EDT FRI APR 19 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. 

HAZARDOUS WEATHER...

 * SUSTAINED WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

IMPACTS...

 * POWER OUTAGES POSSIBLE.

 * LARGE TREE LIMBS OR TREES MAY BE BROUGHT DOWN.

 * UNSECURED LIGHT-WEIGHT OBJECTS COULD BE DAMAGED BY THE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
   HIGH PROFILE VEHICLES. USE EXTRA CAUTION. TO LEARN MORE... 
   VISIT US ONLINE AT WEATHER.GOV/GAYLORD OR FIND US ON FACEBOOK 
   AND TWITTER. 

&&

$$

JZ
366 
WWUS73 KAPX 200358
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1158 PM EDT FRI APR 19 2013


MIZ015>017-019-200500-
/O.EXP.KAPX.WI.Y.0003.000000T0000Z-130420T0400Z/
MACKINAC-EMMET-CHEBOYGAN-CHARLEVOIX-
INCLUDING THE CITIES OF...ST. IGNACE...PETOSKEY...CHEBOYGAN...
CHARLEVOIX
1158 PM EDT FRI APR 19 2013

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT EDT TONIGHT...

THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT EDT TONIGHT. THOUGH
WINDS WILL REMAIN BLUSTERY OVERNIGHT...GUSTS TO 45 MPH OR GREATER
ARE NO LONGER EXPECTED.

$$

JZ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Apr 18, 11:58 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 18, 11:58 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1158 PM EDT THU APR 18 2013

.SYNOPSIS...
ISSUED AT 413 PM EDT THU APR 18 2013

STRONG LOW PRESSURE...WILL LIFT THROUGH THE GREAT LAKES TONIGHT...
BRINGING PERIODS OF RAIN AND A FEW THUNDERSTORMS TO NORTHERN
MICHIGAN THROUGH LATE TONIGHT. WINDY CONDITIONS AND COLDER AIR
WILL FILTER IN ON THE BACK SIDE OF THIS SYSTEM FRIDAY...WITH RAIN
TRANSITIONING TO LAKE EFFECT SNOW SHOWERS...FROM FRIDAY AFTERNOON
INTO EARLY SATURDAY. SOME ACCUMULATION IS POSSIBLE...MAINLY IN THE
SNOW BELTS OF EASTERN UPPER AND NORTHWEST LOWER.

A NARROW AREA OF HIGH PRESSURE WILL SETTLE INTO THE GREAT LAKES
SATURDAY AFTERNOON. THIS PATTERN WILL GENERATE SOME SUN...BUT
CONTINUED BELOW AVERAGE TEMPERATURES TO ROUND OUT THE WEEKEND. THE
NEXT CHANCE OF RAIN WILL ARRIVE MONDAY...AS A NORTHERN PLAINS STORM
SYSTEM PUSHES INTO THE GREAT LAKES.

&&

.UPDATE...
ISSUED AT 1157 PM EDT THU APR 18 2013

JUST A QUICK NOTE...COLD FRONT IS THRU LUDINGTON IN THE PAST
HALF HOUR...WITH A SW WIND GUSTING TO 36MPH. THOSE IN NORTHERN
LOWER MI ENJOYING A BRIEF PERIOD OF SPRING SHOULD DO SO
QUICKLY...AS IT SHALL NOT LAST.

UPDATE ISSUED AT 1018 PM EDT THU APR 18 2013

WARM FRONT IS JUST SOUTH OF MBL/CAD...AND HAS LIKELY EDGED UP INTO
GLADWIN/ARENAC COUNTIES. SPOTTY LIGHT PRECIP CONTINUES ACROSS THE
FORECAST AREA...WITH THE HEAVIER PRECIP BAND HAVING MOVED OUT
OVER THE THUMB AND LAKE HURON. THE COLD FRONT HAS CLEARED CHICAGO
AND MILWAUKEE. PRECIP ALONG/AHEAD OF THAT FRONT IS ALSO ONLY
SPOTTY AS BEST...UNTIL YOU REACH THE SOUTHERN TIP OF LAKE
MI...WHERE IT INTERSECTS THE PRIMARY PRECIP BAND.

SAID BAND IS WOBBLING BACK TO THE WEST AT THAT INTERSECTION...AS A
SHORTWAVE ROTATING AROUND THE UPPER LOW TO THE WEST PULLS PRECIP
WESTWARD A BIT. WAS GIVING SERIOUS CONSIDERATION TO TRIMMING THE
FLOOD WATCH A LITTLE FURTHER IN NORTHERN LOWER MI. BUT...GIVEN
RADAR AND SHORT-TERM MODEL TRENDS...THERE IS STILL A WINDOW
FOR ANOTHER ROUND OF HEAVY PRECIP TO CLIP SE SECTIONS OVERNIGHT.
WILL LEAVE THE WATCH ALONE.

HOWEVER...OUTSIDE OF THE SE...THE DYNAMICS AND INSTABILITY DO NOT
APPEAR TO BE IN PLACE FOR A WIDESPREAD PRECIP EVENT (OTHER THAN A
MISTY -RA/-DZ). WILL REDUCE POPS ELSEWHERE.

DRIER LOW-LEVEL AIR HAS ALREADY INVADED SW SECTIONS OF THE
FORECAST AREA...WITH FKS/MBL/CAD SHOWING MUCH-IMPROVED CIGS/VSBYS
OVER THE PAST HOUR. WAS CONCERNED EARLIER ABOUT PERHAPS NEEDING TO
HOIST A DENSE FOG ADVISORY...BUT IN GENERAL SPOTS ARE STRUGGLING
TO GO BELOW AND STAY BELOW 1/2SM. HIGHLIGHTED LOCAL DENSE FOG IN
THE HAZ WX OUTLOOK EARLIER...WILL NOT DO ANYTHING HARSHER THAN
THAT. FOG WILL DEFINITIVELY CEASE TO BE AN ISSUE WHEN THE COLD
FRONT PASSES OVERNIGHT.

UPDATE ISSUED AT 724 PM EDT THU APR 18 2013

GRIDS/FORECASTS UPDATED TO REFLECT AN AREA OF -RA THAT HAS FORMED
OVER NORTHERN LOWER MI...SHALLOW STUFF NORTH OF THE SURFACE WARM
FRONT. SAID FRONT IS NORTH OF BIG RPDS/TRI-CITIES/BAD AXE (62F DEW
POINTS AT MBS AND BAX!). WILL SEE HOW LONG IT TAKES THE WARM AIR
TO FIGHT OFF THE MARINE-INDUCED COLD POOL IN NE LOWER (OSC 45F
WITH AN EAST BREEZE). PARTS OF N CENTRAL/NE LOWER MI LOOK TO SEE
AT LEAST A FEW HOURS OF QUASI-SPRING WX...BEFORE COLD FRONT NOW
BARRELING ACROSS EASTERN IL/SE WI PUTS AN END TO THAT NONSENSE.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 413 PM EDT THU APR 18 2013

STILL A HANDFUL OF ISSUES TO DEAL WITH THROUGH THE OVERNIGHT HOURS
AND INTO FRIDAY AS WE WRAP UP THE WORK WEEK...CENTERED MAINLY ON
ADDITIONAL RAIN/THUNDER CHANCES TONIGHT...AND THEN SNOW (GULP!)
POSSIBILITIES FOR FRIDAY. EARLY AFTERNOON ANALYSIS PLACES QUITE THE
CLOSED/NEUTRAL TILT UPPER TROUGH AXIS ACROSS THE CENTRAL PLAINS...
WITH AN ASSOCIATED SURFACE CYCLONE ABOUT TO CROSS INTO FAR
NORTHWEST INDIANA. WARM FRONT WITH THIS LOW IS CURRENTLY DRAPED
ACROSS CENTRAL LOWER...HAVING ADVANCED AS FAR NORTH AS THE THUMB
THE PAST HOUR OR TWO (70 DEGREES IN BAX AS OF 19Z) BUT STALLING
THE CLOSER IT GETS TO OUR AREA COURTESY OF ANOTHER WAVE OF PRECIP
ROLLING UP ACROSS NORTHERN LOWER. IN FACT...TEMPS EVEN AT THIS MID
AFTERNOON HOUR ARE STILL STUCK IN THE 40S FOR MOST AREAS...SLOWLY
INCHING UPWARD WITH TIME. REGIONAL RADAR ANALYSIS SHOWS THE BACK
EDGE OF OUR CURRENT PRECIP SHIELD NUDGING EAST RATHER QUICKLY...
WITH REALLY NOT A WHOLE LOT GOING ON BACK UPSTREAM AT THE
MOMENT...AS MUCH OF THE ELONGATED HEAVIER RAINS ARE LINING UP TO
SCRAPE AREAS MAINLY JUST SOUTH AND EAST OF OUR CWA. HOWEVER...
STARTING TO SEE SOME HINTS OF ADDITIONAL PRECIP BLOSSOMING OUT
ACROSS IOWA IN AN AXIS OF STRONG UPPER DIFLUENCE...WHICH WOULD BE
OUR FOCUS THROUGH THE LATE EVENING.

AS THE UPPER WAVE TO OUR WEST CONTINUES TO LIFT NORTH...IT SHOULD
(THEORETICALLY) FORCE THE SURFACE WARM FRONT NORTHWARD THROUGH AT
LEAST NORTHERN LOWER BY ROUGHLY 06Z. MEANWHILE...INCREASING DIFLUENT
FLOW ALOFT COMBINED WITH ANOTHER UPTICK IN DEEPER WARM ADVECTION
ASCENT COURTESY OF STRENGTHENING LOW LEVEL JET FEATURE SHOULD DRIVE
ANOTHER ROUND OF SHOWERS AND PROBABLY SOME THUNDER BACK THROUGH THE
REGION. MUCAPE VALUES UP AROUND 600J/KG SHOULD DO THE TRICK FOR
THUNDER...WHILE EFFECTIVE SHEAR VALUES UP AROUND 50 KNOTS MIGHT TRY
TO PROVIDE SOME DEGREE OF ORGANIZATION TO ANY STORMS THAT DEVELOP.
GIVEN STRENGTHENING WIND FIELDS...MIGHT BE ABLE TO REALIZE SOME
GUSTIER WINDS IN ANY STRONGER STORMS...ESPECIALLY AS THE BOUNDARY
LAYER TRIES TO BRIEFLY DESTABILIZE WITH THE PASSAGE OF THE WARM
FRONT.

SHOULD ALSO SEE SOME FOG DEVELOP NORTH OF THAT FRONT AS WINDS GO
LIGHT AND MOISTURE POOLS...WITH DENSE FOG POSSIBLE...ESPECIALLY
NORTH OF M-68 WHERE THESE BOUNDARIES TYPICALLY STALL THIS TIME OF
YEAR AS THEY BEND AROUND THE COLD LAKES. AS FOR THE FLOODING
THREAT...IT WILL STILL BE THERE...BUT MAINLY FOR AREAS CLOSER TO
SAGINAW BAY WHERE THE HEAVIEST RAINS OF 1-2 INCHES HAVE FALLEN THE
PAST 36 HOURS. JUST CAN'T JUSTIFY KEEPING THE FLOOD WATCH ACROSS
NORTHWEST LOWER...EVEN WITH THE POSSIBILITY THAT SOME SPOTS MAY GET
ANOTHER HALF INCH WITH ANY CONVECTION THIS EVENING...AS THESE AREAS
HAVE SEEN MAINLY LESS THAN 1 INCH FALL THROUGHOUT THE EVENT.
TEMPS SHOULD SPIKE QUICKLY OVERNIGHT...PROBABLY WELL INTO THE 50S OR
MAYBE EVEN SOME 60S FOR NORTHERN LOWER...BUT WILL CRASH JUST AS
QUICK AFTER 09Z AS MUCH COLDER AIR RUSHES BACK INTO THE AREA.

FRIDAY SHAPING UP TO BE A WINDY AND JUST PLAIN RAW DAY AS COLD
ADVECTION CONTINUES THROUGH THE AFTERNOON...WITH H8 TEMPS ENDING UP
IN THE -10C RANGE BY EARLY EVENING. DEPARTURE OF DEEPER MOISTURE
SHOULD BRING AN END TO ANY RAIN LATER TONIGHT...WITH THE FIRST FEW
HOURS OF THE MORNING PROBABLY MAINLY DRY...BEFORE MOISTURE AGAIN
RAMPS BACK UP BY 15Z. THIS IN COMBINATION WITH A GRADUAL INCREASE IN
FORCING FOR ASCENT AND SOME LAKE INSTABILITY SHOULD BE ABLE TO FIRE
OFF SCATTERED TO NUMEROUS RAIN AND SNOW SHOWERS...PROBABLY BECOMING
ALL SNOW THROUGH THE AFTERNOON AS FREEZING LEVELS CRASH TOWARD 2KFT
OR LESS. IN ADDITION...WINDS WILL BECOME QUITE STRONG AS COOLING
ALOFT RESULTS IN VERY STEEP LOW LEVEL LAPSE RATES...HELPING TAP
EASILY INTO 40-45 KNOTS ALOFT. WIND ADVISORY GUSTS SHOULD BE
ACHIEVABLE...ESPECIALLY NEAR LAKE MICHIGAN...AND PERHAPS CLOSER TO
SAGINAW BAY AS WELL...BENEATH THE STRONGEST CORE OF WINDS ALOFT.
PROBABLY NOT LOOKING AT MUCH IN THE WAY OF ACCUMULATION THROUGH THE
DAY AS ACTIVITY BECOMES QUITE CELLULAR WITH 150 J/KG SURFACE-BASED
CAPE PROGGED...BUT OF COURSE ANY LOCALLY HEAVIER SNOW SHOWERS CAN
WHITEN THINGS UP A BIT. TEMPS WILL PROBABLY REBOUND BRIEFLY BACK
INTO THE LOW OR MID 40S THROUGH THE MORNING BEFORE AGAIN FALLING FOR
THE AFTERNOON.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 413 PM EDT THU APR 18 2013

RECENT TRENDS: TEMPERATURES...2-3C BELOW NORMAL LAST WEEK AND FOR
THE MONTH OF APRIL.  PRECIPITATION/HYDROLOGY...OVERNIGHT RAINFALL
THROUGH 12Z THIS MORNING OVER 0.50 INCH SOUTH OF MBL-APN LINE...1-2
INCHES GLADWIN/ARENAC.  SAME AREAS THAT HAVE ALREADY RECEIVED
BUCKETS OF PRECIPITATION SO FAR THIS MONTH (300-400 PERCENT OF
NORMAL THROUGH THE FIRST 17 DAYS OF APRIL).  ALREADY ELEVATED RIVERS
ARE RESPONDING TO RECENT RAINS...MORE FLOOD POTENTIAL INFORMATION IN
HYDROLOGY SECTION BELOW.

LARGE SCALE PATTERN/FORECAST: SPLIT TROUGH MOVING INTO THE MIDDLE OF
THE COUNTRY WITH A BLOCKY (-WPO/-EPO) LOOK TO THINGS FARTHER
UPSTREAM ACROSS THE PACIFIC.  CENTRAL U.S. THROUGH WILL SWING
THROUGH THE REGION FRIDAY...THOUGH LONG WAVE TROUGH WILL REMAIN
ACROSS MUCH OF WESTERN/CENTRAL NORTH AMERICA HEADING INTO NEXT WEEK
WITH THE POTENTIAL FOR ANOTHER STORM SYSTEM SPINNING UP IN THE
TUESDAY/WEDNESDAY TIME FRAME (OR AT LEAST ANOTHER SHOT OF COLD AIR
INTO THE UPPER GREAT LAKES).

MIDWEST STORM SYSTEM WILL BE MOVING NORTHEAST OF THE UPPER LAKES
FRIDAY NIGHT/SATURDAY WITH HIGH PRESSURE BUILDING INTO THE UPPER
MIDWEST/UPPER LAKES SATURDAY.  SURFACE HIGH THEN GIVES WAY SUNDAY
WITH A COUPLE SHORT WAVES OF INTEREST UPSTREAM...ONE MOVING THROUGH
THE SOUTHERN PLAINS AND A SECOND DIGGING SOUTHEAST ACROSS THE
NORTHERN ROCKIES.  IT IS THE LATTER WAVE THAT LOOKS TO BE OUR NEXT
SIGNIFICANT WEATHER MAKER TOWARD MIDWEEK.

FORECAST CONCERNS HEADING INTO THE WEEKEND WILL MAINLY DEAL WITH
INITIAL SNOW SHOWERS FRIDAY NIGHT/EARLY SATURDAY.  AS SURFACE HIGH
MOVES INTO QUEBEC AND NEW ENGLAND SUNDAY...DEVELOPING WARM ADVECTION
PATTERN WILL PUSH SOME MOISTURE INTO THE UPPER LAKES.  SO WILL HAVE
TO LOOK AT THESE POTENTIAL IMPACTS AS WELL.

FRIDAY NIGHT THROUGH SUNDAY: LEADING EDGE OF LOW LEVEL THERMAL
TROUGH ROTATES ACROSS THE UPPER LAKES FRIDAY EVENING WITH 850MB
TEMPERATURES DROPPING INTO THE -13 TO -16C RANGE.  LINGERING DEEP
MOISTURE WRAPPING AROUND THE BACKSIDE OF THE DEPARTING TROUGH AND
CONVERGENCE ALONG SURFACE TROUGH HANGING BACK ACROSS NORTHERN
MICHIGAN WILL SET THE STAGE FOR LAKE ENHANCED SNOW SHOWERS...WITH
DECENT INSTABILITY AS INVERSION HEIGHTS CLIMB TOWARD 750MB.  SO
THINK 2-3 INCHES OF SNOW POSSIBLE FRIDAY NIGHT OVER NORTHERN
CHIPPEWA COUNTY AND ACROSS NORTHWEST LOWER AROUND AND TO THE EAST OF
GRAND TRAVERSE BAY.  WINDY CONDITIONS CONTINUE INTO FRIDAY EVENING
WITH TIGHT CYCLONIC FLOW AND COLD ADVECTION...WEST/NORTHWEST WINDS
15-25 MPH WITH GUSTS 30-40 MPH WITH WINDS DIMINISHING OVERNIGHT.

INCREASING DOWNWARD FORCING IN THE LOWER LEVELS...DESPITE PASSAGE OF
A MID LEVEL VORTICITY MAXIMUM/JET STREAK ACROSS LOWER MICHIGAN...
WILL ALLOW LAKE CONVECTION TO BEGIN TO DIMINISH SATURDAY MORNING.
CLOUDS SHOULD ALSO TEND TO THIN DURING THE AFTERNOON ESPECIALLY AS
WE GET ON THE DOWNSIDE OF THE DIURNAL HEATING CYCLE.  HIGH
TEMPERATURES SATURDAY WILL BE A SOLID 15 TO 20 DEGREES BELOW AVERAGE
FOR THE THIRD WEEK OF APRIL...MOSTLY 30S TO AROUND 40.

HIGH PRESSURE COMES RIGHT OVER THE TOP SATURDAY NIGHT...SO FINALLY A
QUIET PERIOD THOUGH WILL BE A COLD NIGHT WITH MANY AREAS DROPPING
INTO THE TEENS.  PERHAPS THREATENING A FEW RECORD LOWS SUNDAY
MORNING (WHICH ARE ANJ 16/1981...PLN 11/1993...TVC 16/1981...GLR
11/1993...APN 19/1981...HTL 12/1922).

LOW/MID LEVEL WARM ADVECTION DEVELOPS ACROSS THE UPPER LAKES
SUNDAY...WILL PROBABLY SEE SOME ALTOCUMULUS/CIRRUS SPREADING INTO
THE FORECAST AREA DURING THE MORNING HOURS.  LOW LEVELS MAY REMAIN
DRY ENOUGH TO PRECLUDE PRECIPITATION DURING THE DAY...CAN'T RULE OUT
SOME LIGHT SNOW/FLURRIES GETTING INTO EASTERN UPPER LATE IN THE
DAY.  WARMER SUNDAY WITH HIGHS MAINLY IN THE 40S...THOUGH STILL
COOLER THAN AVERAGE.

EXTENDED FORECAST (MONDAY THROUGH THURSDAY):  MAY SEE SOME RAIN
SHOWERS ACROSS EASTERN UPPER/NORTHWEST LOWER MONDAY AS A FRONTAL
BOUNDARY/INVERTED TROUGH BENDS ACROSS WISCONSIN AND THE UPPER
PENINSULA.  THIS FRONT WILL PROBABLY INCH EASTWARD ON TUESDAY AS
HEIGHT FALLS MOVE INTO THE CENTRAL PLAINS AND SPIN UP A WAVE ON THE
BOUNDARY.  THIS WILL BRING A BETTER CHANCE FOR MORE WIDESPREAD RAIN
TUESDAY INTO WEDNESDAY...WITH A SHOT OF COLDER AIR FOR MIDWEEK WITH
AN ASSUMED FRONTAL PASSAGE.  ANOTHER SHORT WAVE TROUGH COULD BRING
MORE SHOWERS THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1157 PM EDT THU APR 18 2013

LINGERING VERY LOW CIGS/VSBYS WILL GET SCOURED OUT BY A COLD FRONT
OVERNIGHT. VERY GUSTY SW WINDS WILL ARRIVE JUST BEHIND THAT
FRONT...AND WILL SLOWLY VEER WEST FRIDAY AFTERNOON BEFORE
WEAKENING A BIT THAT EVENING. PRECIP WILL DIMINISH BEHIND THE
FRONT FOR A PERIOD...BEFORE LAKE EFFECT/ENHANCED SHRA/SHSN DEVELOP
FRIDAY AFTERNOON INTO FRIDAY NIGHT. THSESE WILL MAINLY IMPACT THE
LAKE MI TAF SITES...WITH MVFR CIGS RETURNING...AND IFR VSBYS
POSSIBLE AT TIMES...ESPECIALLY AT TVC/PLN.

&&

.MARINE...
ISSUED AT 413 PM EDT THU APR 18 2013

FAIRLY LIGHT WINDS THROUGH THE EVENING WILL RAMP UP QUICKLY LATER
TONIGHT FROM THE SOUTHWEST AS A COLD FRONT PASSES...WITH WINDS
FURTHER INCREASING INTO FRIDAY AS MUCH COLDER AIR ARRIVES IN
EARNEST. GALES ARE LIKELY FOR ALL OF THE WATERS ABUTTING NORTHERN
LOWER MICHIGAN...WHILE A WEAKER GRADIENT KEEPS THINGS BRIEFLY IN
CHECK FOR WHITEFISH BAY AND THE ST MARYS RIVER. THAT MAY CHANGE
FRIDAY NIGHT WITH GALES BRIEFLY POSSIBLE...BUT SMALL CRAFT ADVISORY
CONDITIONS ARE EXPECTED TO CONTINUE FOR ALL WATERS INTO SATURDAY.
THEREAFTER...HIGH PRESSURE WILL RETURN FOR SATURDAY NIGHT AND
SUNDAY...WITH LIGHT WINDS AND LOW WAVES EXPECTED.

&&

.HYDROLOGY...
ISSUED AT 407 PM EDT THU APR 18 2013

WILL BE UPDATING EARLIER FLOOD WARNINGS WILL NEW MODEL RUNS BASED ON
UPDATED QPF...MOSTLY AN IMPROVEMENT FROM EARLIER FORECASTS WITH A
SHIFT IN THE EXPECTED QPF AXIS. RIFLE RIVER NEAR STERLING ALREADY
ABOVE FLOOD STAGE...NEW CREST RIGHT AROUND 11 FEET FRIDAY.
MANISTEE RIVER NEAR SHERMAN FORECAST CREST NOW MORE THAN A FOOT
LOWER THAN PREVIOUS...15.5 FOOT CREST NOW EXPECTED FRIDAY.
NEW STATEMENTS SHOULD BE OUT BY 21Z.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH FRIDAY EVENING FOR MIZ024-029-030-034>036-
     041-042.
LH...GALE WARNING FROM 8 AM FRIDAY TO 8 AM EDT SATURDAY FOR
     LHZ345>349.
LM...GALE WARNING FROM 8 AM FRIDAY TO 1 AM EDT SATURDAY FOR LMZ323-
     341-342-344>346.
LS...GALE WATCH FROM FRIDAY EVENING THROUGH SATURDAY MORNING FOR
     LSZ321-322.

&&

UPDATE...JZ
SYNOPSIS...NTS
SHORT TERM...LAWRENCE
LONG TERM...JPB
AVIATION...JZ
HYDROLOGY...JPB
MARINE...LAWRENCE
Hazardous weather outlook, Apr 18, 10:41 PM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1041 PM EDT THU APR 18 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1041 PM EDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

LOCALLY DENSE FOG WILL BE SEEN OVERNIGHT.

ANOTHER ROUND OF LOCALLY HEAVY RAIN IS POSSIBLE OVERNIGHT...SOUTH
AND EAST OF A LINE FROM ALPENA TO HOUGHTON LAKE. THIS ADDITIONAL
RAINFALL...COMBINED WITH THAT OVER THE PAST FEW DAYS...WILL BE
SUFFICIENT TO PRODUCE RISES ON AREA RIVERS AND STREAMS...WITH SOME
LOCALIZED FLOODING EXPECTED. PLEASE SEE THE LATEST FLOOD WATCH AND
RIVER FLOOD WARNINGS FOR MORE INFORMATION.

THUNDERSTORMS ARE POSSIBLE OVERNIGHT...SOUTH AND EAST OF A LINE FROM
ALPENA TO HOUGHTON LAKE. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE THREAT FOR LOCALIZED FLOODING WILL PERSIST INTO FRIDAY AND
SATURDAY AS RUNOFF FROM HEAVY RAIN CONTINUES.

GUSTY SOUTHWEST WINDS WILL DEVELOP ACROSS THE REGION FRIDAY. WIND
GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE...PRIMARILY ACROSS NORTHERN
LOWER MICHIGAN.

GALE FORCE WIND GUSTS ARE EXPECTED ON THE GREAT LAKES FRIDAY AND
FRIDAY NIGHT. SEE THE LATEST NEARSHORE FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE AWARE OF THE POTENTIAL
FLOODING ACROSS THE AREA AND RELAY ANY HIGH WATER REPORTS TO THE
NATIONAL WEATHER SERVICE.

WE WELCOME YOUR SEVERE WEATHER REPORTS ANYTIME AT 1-800-647-8676
OR ONLINE VIA FACEBOOK AND TWITTER.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD.

LAWRENCE/JPB/JZ

In the hours before

Special weather statement, Apr 19, 12:18 AM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1218 AM EDT FRI APR 19 2013

MIZ022-023-028-029-190700-
OTSEGO-MONTMORENCY-CRAWFORD-OSCODA-
INCLUDING THE CITIES OF...GAYLORD...ATLANTA...GRAYLING...MIO
1218 AM EDT FRI APR 19 2013

...AREAS OF DENSE FOG...

AREAS OF DENSE FOG REDUCING VISIBILITIES TO A FEW HUNDRED FEET
WILL BE FOUND ACROSS THE HIGHER TERRAIN OF NORTHERN LOWER MICHIGAN
THROUGH 3 AM.

IF TRAVELING...ALLOW EXTRA TIME TO REACH YOUR DESTINATION. SLOW
DOWN AND USE LOW BEAM HEADLIGHTS.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:16 AM EDTSmall Craft AdvisoryAPX16 hr
Apr 19, 7:13 PM EDTWinter Weather AdvisoryAPX8 hr

Nearby

Wind Advisories in Michigan, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.